Alert archive / Minnesota / Frost Advisories in 2022
Frost Advisory 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this frost advisory at May 21, 2022, 2:48 PM CDT for 16 counties in Minnesota. It took effect at May 21, 2022, 11:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2022, 2:48 PM CDT (19:48 UTC)
- In effect from
- May 21, 2022, 11:00 PM CDT
- Expired
- May 22, 2022, 7:40 AM CDT
- In force
- 9 hr
- Issued by
- NWS Twin Cities, MN
Counties Brown County, MN, Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Martin County, MN, Morrison County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Watonwan County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877 WWUS73 KMPX 211948 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 248 PM CDT Sat May 21 2022 MNZ041>043-047>049-054>057-064-065-073-074-082-091-220400- /O.NEW.KMPX.FR.Y.0001.220522T0400Z-220522T1400Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift- Chippewa-Kandiyohi-Yellow Medicine-Renville-Redwood-Brown- Watonwan-Martin- Including the cities of Alexandria, Long Prairie, Little Falls, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Granite Falls, Olivia, Redwood Falls, New Ulm, St James, and Fairmont 248 PM CDT Sat May 21 2022 ...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM CDT SUNDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Portions of central, south central, southwest and west central Minnesota. * WHEN...From 11 PM this evening to 9 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
916 WWUS73 KMPX 220236 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 936 PM CDT Sat May 21 2022 MNZ041>043-047>049-054>057-064-065-073-074-082-091-221045- /O.CON.KMPX.FR.Y.0001.220522T0400Z-220522T1400Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift- Chippewa-Kandiyohi-Yellow Medicine-Renville-Redwood-Brown- Watonwan-Martin- Including the cities of Alexandria, Long Prairie, Little Falls, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Granite Falls, Olivia, Redwood Falls, New Ulm, St James, and Fairmont 936 PM CDT Sat May 21 2022 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT SUNDAY... * WHAT...Temperatures falling into the mid 30s will result in frost formation. * WHERE...Portions of central, south central, southwest and west central Minnesota. * WHEN...Until 9 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
306 WWUS73 KMPX 220847 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 347 AM CDT Sun May 22 2022 MNZ041>043-047>049-054>057-064-065-073-074-082-091-221400- /O.CON.KMPX.FR.Y.0001.000000T0000Z-220522T1400Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift- Chippewa-Kandiyohi-Yellow Medicine-Renville-Redwood-Brown- Watonwan-Martin- Including the cities of Alexandria, Long Prairie, Little Falls, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Granite Falls, Olivia, Redwood Falls, New Ulm, St James, and Fairmont 347 AM CDT Sun May 22 2022 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Temperatures dropping into the mid 30s will result in frost formation. * WHERE...Portions of central, south central, southwest and west central Minnesota. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
443 WWUS73 KMPX 221240 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 740 AM CDT Sun May 22 2022 MNZ041>043-047>049-054>057-064-065-073-074-082-091-221345- /O.CAN.KMPX.FR.Y.0001.000000T0000Z-220522T1400Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift- Chippewa-Kandiyohi-Yellow Medicine-Renville-Redwood-Brown- Watonwan-Martin- Including the cities of Alexandria, Long Prairie, Little Falls, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Granite Falls, Olivia, Redwood Falls, New Ulm, St James, and Fairmont 740 AM CDT Sun May 22 2022 ...FROST ADVISORY IS CANCELLED... Temperatures have risen above frost levels since sunrise, so the advisory is cancelled. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at May 21, 11:47 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 21, 11:47 AM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1147 AM CDT Sat May 21 2022 .DISCUSSION...(Today through Friday) Issued at 335 AM CDT Sat May 21 2022 - Below normal temperatures through the middle of next week. - Some patchy frost possible in central MN this weekend. - Thunderstorm chances very low through the middle of next week. Discussion...Cold air advection has kicked into high gear early this morning as a complex low pressure system centered over SW WI continues to move off to the east and western Canadian high pressure slowly makes inroads into the Northern Plains. In addition, upper level longwave troughing will remain in place over the Upper Midwest through the weekend, then as that trough shifts out eastward a second longwave trough will develop over the central CONUS late Monday and remain in place through the first half of next week. This reinforcement of the trough aloft will coincide with the high pressure area slowly moving across the Upper Midwest, with both features resulting in temperatures well below normal for late May that will remain in place through the middle of next week. Highs today and Sunday will remain in the 50s with lows this morning through Monday morning plunging into the 30s. Highs climb back into the 60s on Monday but it's not until Friday when the WFO MPX coverage area can expect highs to return into the 70s. There is a viable concern for frost in several central MN counties early Sunday morning but there is a lack of confidence in optimal conditions being achieved (lows down to 35, clear skies, light winds) so have held off issuing a Frost Advisory. Precipitation continues to look rather unimpressive on any given day, but trying to find a definitive dry day through the next week remains problematic with several weak shortwave disturbances swinging through the area within the longwave troughs. A few isolated afternoon-evening showers are possible today behind the departing system. Even though thunder is not expected, the cold air aloft could make for showers containing graupel. Again, coverage will be very sparse but the atmospheric conditions are conducive to such phenomena today. Skies will clear out late tonight through tomorrow (so, supposedly, Sunday may well be that dry day) but then clouds return early Monday with the reinvigoration of the trough aloft, leading to the inclusion of PoPs from late Monday through Thursday. With the storm track off to our south, along the base of the trough aloft, precipitation chances are highest in southern MN through western WI throughout the week. Thunder chances are quite low through midweek, thus have only mention of showers in the forecast and have omitted mention of thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1140 AM CDT Sat May 21 2022 No major changes to the previous TAF as VFR cigs continue this afternoon/early evening before diminishing overnight. Some -SHRA are possible before 02z but nothing too significant on restrictions to VSBY. Winds will be generally from the NW/WNW at 10-15 kts this afternoon, and more W/WNW at 5-10 kts Sunday morning. KMSP... No additional concerns. /OUTLOOK FOR KMSP/ Mon...VFR. Wind SE 10 kts. Tue...Mainly VFR. Chc SHRA/MVFR. Wind SE 10-15 kts. Wed...MVFR Cigs SHRA. Chc IFR. Wind NE 10-15G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JPC AVIATION...JLT
Hazardous weather outlook, May 21, 10:20 AM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1020 AM CDT Sat May 21 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221530- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1020 AM CDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Patchy frost will be possible late tonight into early Sunday morning with low temperatures expected to fall into the mid 30s in central Minnesota, particularly along and north of a line from Morris to Saint Cloud to Mora. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Patchy frost will be possible late Sunday night into early Monday morning with low temperatures expected to fall into the mid 30s in western Wisconsin, particularly for Rusk, Chippewa and Eau Claire counties. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, May 21, 10:10 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 AM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TORNADO 2 SSW CLARISSA 46.11N 94.96W
05/12/2022 TODD MN NWS STORM SURVEY
CORRECTS TIME OF PREVIOUS TORNADO REPORT
FROM 2 SSW CLARISSA. HUNDREDS OF TREES WERE
UPROOTED OR BROKEN. SEVERAL OUTBUILDINGS
LOST ROOFS. THE DAMAGE PATTERN IN THIS PART
OF TODD COUNTY WAS VERY COMPLICATED, BUT
GROUND AND AERIAL SURVEYS REVEALED A TORNADO
MOVED THROUGH PART OF CLARISSA. THE PATH
LENGTH WAS 3.3 MILES. IT WAS RATED EF1 WITH
ESTIMATED MAXIMUM WINDS OF 90 MPH.
0746 PM TORNADO 6 WNW RANDALL 46.12N 94.61W
05/12/2022 MORRISON MN NWS STORM SURVEY
CORRECTS TIME OF PREVIOUS TORNADO REPORT
FROM 6 WNW RANDALL. THIS TORNADO BROKE OR
UPROOTED HUNDREDS OF TREES AND PARTIALLY
TOOK THE ROOF OFF TWO BUILDINGS IN CUSHING.
IT DISSIPATED JUST NORTHEAST OF CUSHING
AFTER BEING ON THE GROUND FOR 2.9 MILES. THE
TORNADO WAS RATED EF0 WITH ESTIMATED MAXIMUM
WINDS OF 80 MPH.
0751 PM TORNADO 6 N RANDALL 46.17N 94.52W
05/12/2022 MORRISON MN NWS STORM SURVEY
CORRECTS TIME OF PREVIOUS TORNADO REPORT
FROM 6 N RANDALL. HUNDREDS OF TREES WERE
UPROOTED OR SNAPPED AS IT MOVED ALONG THE
EAST SIDE OF LAKE ALEXANDER. MANY TREES CAME
DOWN ON VEHICLES, SHEDS AND CABINS. ITS PATH
LENGTH WAS 3.6 MILES. THE TORNADO WAS RATED
EF1 WITH ESTIMATED MAXIMUM WINDS OF 90 MPH.
&&The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:53 AM CDT | River Flood Warning | MPX | Carver, Scott, Sibley | 71 hr |
Nearby
Frost Advisories in Minnesota, 2022Every frost advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.